Risk of Endocrine Adverse Events Higher With Combination Immunotherapy Regimens

Christina Mattina

Immune checkpoint inhibitors have become an important tool for treating cancer, but a new review finds their use is associated with a higher risk of endocrine dysfunctions like thyroid imbalances.
 
According to the recent study, published in JAMA Oncology, the use of immunotherapy regimens in oncology is expected to grow as the FDA approves more agents and further trials yield additional evidence supporting their use. However, patients receiving these drugs have reported immune-related adverse events, including those affecting the endocrine system, such as hypo- or hyperthyroidism, hypohysitis, primary adrenal insufficiency, and insulin-deficient diabetes.
 
These endocrine dysfunctions can be dangerous and sometimes fatal, but the current study is the first to perform a review and meta-analysis of clinical trials in order to assess the risks and incidence rates of these events across different FDA-approved regimens in patients with advanced solid tumors.
 
The researchers included 38 clinical trials in their review. After excluding some patients not treated with immunotherapy, they were left with 71 cohorts of patients eligible for analysis. Their regimens were classified as monotherapy if they received 1 of the 6 FDA-approved agents (ipilimumab, nivolumab, pembrolizumab, atezolizumab, avelumab, or durvalumab) or as combination therapy for the 8 cohorts who had received nivolumab plus ipilimumab.
 
Overall, the researchers had adverse event data for 7551 patients, though not all studies reported certain events. They observed 472 cases of hypothyroidism among the 7551 patients, and found that patients receiving programmed cell death protein 1 (PD-1) inhibitors or the combination regimen were more likely to experience this event than those who received ipilimumab.
 
Hyperthyroidism was also significantly more common in patients treated with combination therapy. The risk of this event was higher with PD-1 inhibitors compared with programmed death ligand-1 (PD-L1) inhibitors. Within the PD-1 class, receiving pembrolizumab was associated with a higher rate of hyperthyroidism than nivolumab.
 
The risk of hypophysitis, an inflammation of the pituitary gland, was also higher in patients receiving combination therapy. Patients with advanced melanoma who were treated with PD-L1 inhibitors were much less likely to experience hypophysitis than those receiving ipilimumab, a cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) inhibitor.
 
According to the study authors, a potential mechanism that could be responsible for the observed associations between immune checkpoint inhibitors and endocrine adverse events is “a destructive thyroiditis mediated by cytotoxic T cells against the thyroid gland.”
 
The variations in rates of these endocrine dysfunctions “suggest that the CTLA-4 and PD-1 or PD-L1 or PD-L2 axes have distinct importance in the maintenance of immune tolerance against the thyroid, pituitary, and adrenal glands,” the authors concluded.
 
“Based on our results, we do recommend monitoring of thyroid-stimulating hormone and free thyroxine levels before each ICI [immune checkpoint inhibitor] infusion for at least the first 5 cycles of therapy.”
Print | AJMC Printing...